Symptoms of the newly diagnosed..

Hope someone here may be able to shed some light on this..

Have just spoken to my sister in law - I keep telling her to get on here, but she hasn't been able to sign up yet. tiping1 She has been newly diagnosed as hypothyroid, and is menopausal. She hasn't had any hot flushes for a year now.

Her doc (who is very good), has put her on 25 mcg of Levo, and now increased it to 50 mcg and said after blood tests, that she is very underactive, and she needs this dose.

Since she's been on it, just over a week, she has been getting horrible headaches, hot flushes again, palpitations and pains in her chest and back, she says she feel awful, and very lethargic. Sometimes she gets short of breath.

The doctor has even got her referred in to see a heart specialist on Tuesday, just to make sure everything is ok, her blood pressure was normal when taken, and she has no history of heart problems.

Has this happened to anyone else when they have started Levo? I have been on them over 20 years, and can't remember how I felt when first taking them. I do remember when I increased my dose, I did get palpitations, and then I went back down to 100mcg, and was ok again.

Can anyone help as to why this is happening please?

15 Replies

oldestnewest
  • Hello Clarabelle17,

    Sorry to hear about your sister in laws troubles.

    I had a big reaction to Levothyroxine when I was first diagnosed over 4 years ago, with an erratic heart beat and hot sweats.

    The fact your sister is menopausal further complicates her thyroid issues and could be the cause of this problem coming to light now.

    Unbalanced hormone levels cause many different symptoms which should improve as her meds take effect. It is usual to leave 6 weeks between the initially dose or any dose changes, and blood tests. Then medication adjustments are carried out depending on the test results.

    If your sister in Law would like further comments she needs to post her next set of throid hormone results complete with ranges (numbers in brackets) for members to advise.

    It is also a good idea to get Vit D, Vit B12, Folate and Ferritin tested as people with thyroid issues are often low in these and serious deficiencies may stop thyroid meds from working correctly.

    I hope she feels better soon

    Flower007

  • She could try another make of levothyroxine. Sometimes we can be sensitive to the fillers/binders in a particular one. Or it could be that 50mcg is too low a dose although we do have to start gradually and it takes time to settle. If she doesn't feel an improvement in a week make an appointment with the GP to discuss and hopefully he will give her a new prescription and ask pharmacist for a different levo. Some of us are very sensitive to synthetic medication She must not take levo on the morning of the blood test which should be at the earliest. Take it after.

  • Hello. I have all these symptoms, and have been taking 50mcg levo for over 7 years now. Symptoms were there before I was given meds, and told I had a virus then anxiety (private endo put me on trial for high thyroid antibodies). It is difficult to know if symptoms due to menopause/thyroid as they are so similar, but obviously she needs thyroid medication. I am experiencing worse symptoms since menopause. I seem to remember I had a short QT interval on ECG which I've read can be due to thyroid, so theres no harm in having a heart check to rule any other problems. Also as others will say, 50mcg a starting dose (I've not been able to tolerate more for whatever reason, so I've started to address diet (gluten, wheat dairy and sugar free) and take iron for low levels. My own thought too, is that thyroid may be less stable whilst going through meno, they are all hormones, and it is very common for thyroid problems to appear at that time. I hope she gets some relief, I know how it feels and still working to feel better.

  • Thanks Island Girl - I will copy and paste that to her. :-)

  • I could not tolerate Levo, it made me worse, so I went on Armour, this was much better but over time I realised my body was not liking the T4 so now I am on T3 only and feel better than I have for a very lobg time!

  • Thanks for that. I am thinking of trying T3 myself - is that the same as "Armour" or NDT? Also, where did you get yours from, I want to get it from a reputable place, and how much do you take to start with, and then how much do you carry on with? It does seem a bit daunting, and I am a bit "scared" about "messing around" with my thyroid in case I make things worse. What happens if I stop my Levo?

    Does your GP still monitor your thyroid levels even though you are just taking T3?

  • Hi Clarabelle, it's not the same as Armour. Levothyroxine is just T4, Armour is T4 and T3, Cytomel is T3! There are different trade names for all of those. If you are scared to try out different meds then it's best if you wait for a doctor to help you. I really wouldn't advise self medicating if you are at all nervous. I know i am self medicating but I have been for years due to no help from my doctor, I have recently changed to T3 with no help again and I would not advise this unless you know what you are doing, the dosage has been very complicated due to the nature of my hypthyroidism.

    I have done a lot of research, I mean loads, if you wish to do the same a good start would be the Thyroid UK site where they have links to Dr Lowe who in my opinion is the main doctor when it comes to thyroid problems, it is such a shame that he has now passed away. I started off with his research papers then progressed to his book, which is expensive to buy so I borrowed it from the library but it is the best book I have ever read. I have also researched almost every forum and thyroid site I could find.

    I will send you a private message with the place I buy my T3 from.

    Hope this helps :)

  • Thanks. Do you know of any private Endos in the north west?

  • I am sorry, I don't know of anyone, I have been under an NHS endo who is determined to diagnose Rheumatoid Arthritis even though I have now proved to him that it was my thyroid causing the symptoms. He wouldn't prescribe T3 because he said it was dangerous, by the time I saw him I had done a lot of research so I knew i needed T3, I am now on a high dose of 100 mcg and it's finally working for me. I told him if he wouldn't prescribe it for me then I would buy it, he strongly advised me against this, but said if it works and my blood tests are normal then he would prescribe. I am not holding my breath though because i don't think my blood tests will be normal. We will have to see how it goes, I have only been on optimal dose for a week so I still have a long way to go.

  • Oh dear - sounds like you have been through the mill a bit - thyroid issues seem to be such a "hassle" to treat :-(

  • I have, it has been terrible but I'm sure there are a lot of people on here who have been through the same and worse. It is disgusting that people are not getting the right medication because of faults with research/blood tests etc. The whole thyroid situation in UK and abroad is terrible, I wish there was something we could do about it!!

  • Cytomel is a trade name/brand name for one company's LIOTHYRONINE product. Liothyronine is the name given to T3 when used as a medicine. (This is an oddity of the history of how things were named - no-one would actually choose to use separate names like this for T3, but not for T4!)

  • I don't think the doctor is very good!! I think he is typical and doesn't know what he is doing. The dose is too low to treat the symptoms, but has lowered her TSH, so that she is more Hypo than she was before. The symptoms she is having is from low thyroid. The same thing happened to me.

  • Thanks Faith. So should she ask her doc to take more or less Levo, because her TSH was out of "normal range" in the first place, he has prescribed Levo to raise it, I don't suppose given the result he could have done much else though could he? A friend of hers who is hypo, and been on the meds for a while, said she needs to take it, as if she were not to, and her body needed it, it could be fatal (down the line?) :-~

  • Levo dose not raise TSH. Levo would lower it. I would raise it. But..TSH is a very poor marker for Thyroid. They need to be testing free t4 and free t3, as well as anti bodies to see if she has Hashimotos Disease. Under treated Thyroid, in my opinion, is eventually fatal, yes. There is an increase in Heart Disease, Diabetes, Stroke, Cancers, with low Thyroid, but also with just having Autoimmune Disease as it causes too much inflammation in the body. All the conditions mentioned, are tied in with high inflammation. Being Hypo, causes inflammation. It is a big mess. But, you cannot go by labs, especially TSH, when monitoring meds. You would normally raise your meds, containg t3, until symptoms subside. Levo alone, does not work well for many people on this forum.

You may also like...